Minnesota, 2022

Hail and Damaging Wind in Minnesota, June 13, 2022

June 13, 2022 · NWS FSD · 3 events in 1 county or zone

A low-level jet gradually weakened early morning, but sustained a back-building cluster of thunderstorms across southwest Minnesota within an environment of 1500 J/kg MUCAPE and 40 knots of effective shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$23,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A low-level jet gradually weakened early morning, but sustained a back-building cluster of thunderstorms across southwest Minnesota within an environment of 1500 J/kg MUCAPE and 40 knots of effective shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 5:13 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 13, 5:13 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
613 AM CDT Mon Jun 13 2022

.SHORT TERM...(Today and Tonight)
Issued at 304 AM CDT Mon Jun 13 2022

KEY MESSAGES:
1. Convection lingers a bit through Monday morning.
2. Very hot conditions likely Monday.
3. Lingering heat Tuesday, then overnight rain.
4. "Cooler" midweek with dry conditions.
5. The heat returns for next weekend.

THIS MORNING: MCS gradually weakening this morning as it moves
towards the Minnesota state line.  This MCS will eventually take
more of an easterly turn, but given recent trends, is beginning to
struggle.  Elsewhere, signals of increasing 850mb warm advection are
appearing with additional convection forming near the Missouri
River, and then across central South Dakota.  This elevated
convection could pose an isolated risk for large hail and strong
downburst winds should updrafts collapse, but effective shear is
rather poor so widespread severe isn't as likely.  Will need to
watch portions of the Highway 14 corridor for wake low winds, as
high easterly winds have been observed further west.

TODAY: Anticipating some convection to linger into the mid-
morning hours given persistent low-lvl convergence. The RAP is
indicating that this scattered activity could continue well into
the morning, though it is the only solution to advertise this
possibility.  The story for today though should be the rapid
increase in surface dew points and surging high temperatures later
this afternoon. Currently indications point to dew points along a
slowly northeastward advancing warm front to climb into the low
to even middle 70s. With temperatures well into the 90s, heat
index values climb between 100- 107 in most areas. The one
questionable area could be in the far northeastern portions of the
CWA where the front may just reach the area later in the
afternoon. Will expand the heat advisory across the remaining
portions of the CWA.

TONIGHT: An advancing cold front reaches the western CWA after
midnight tonight. Persistent mixy and gusty southwest winds really
prevent much fall in temperatures tonight ahead of the boundary.
Lows may struggle to fall below 80 degrees, with 60s and 70s in in
the post frontal airmass.

.LONG TERM...(Tuesday through Sunday)
Issued at 304 AM CDT Mon Jun 13 2022

TUESDAY: The latest guidance slides the cold front into northwest
Iowa by daybreak Tuesday. A rapid warmup is likely in the morning
with early highs in the upper 80s to lower 90s along and east of
a line from Yankton to Marshall. Temperatures warm into the lower
80s further west by the afternoon.

TUESDAY NIGHT-WEDNESDAY:  Elevated post frontal convection will form
Tuesday evening into Wednesday morning, mainly impacting areas
southeast of a Yankton to Marshall line.  At this point, the risks
for severe storms continue to look low. Temperatures on Wednesday
remain near normal with a breezy and drier westerly wind.

THURSDAY-FRIDAY:  Cooler and dry conditions are likely to finish the
work week.  Mid-lvl heights begin to build to our west, and this
will keep us under the influence of Great Lakes high pressure.

SATURDAY-SUNDAY: Those rising heights continue to increase and the
ridge axis slides east of I-29 for the upcoming weekend.  This will
open up the area to stronger southwesterly flow, strong thermal
advection and a high likelihood of seeing high temperatures well
into the 90s again.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 611 AM CDT Mon Jun 13 2022

Bit of a messy aviation forecast for the upcoming 6 hours as
series of MCVs move eastward and we're stuck in the cool easterly
outflow. This may result in a few hours of MVFR stratus and
lingering sprinkles or showers.

We should eventually turn towards VFR ceilings by mid-day with
increasing southeasterly surface flow.

Tonight, a fairly impressive setup for LLWS is likely to develop
within the axis of the SW low level jet. High based clouds
approach towards the end of the TAF period as a surface front
moves east.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for SDZ038>040-050-052>071.

MN...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for MNZ071-072-080-081-089-090-097-098.

IA...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for IAZ001>003-012>014-020>022-031-032.

NE...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for NEZ013-014.

&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Jun 13, 3:31 AM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
431 AM CDT Mon Jun 13 2022

IAZ014-021-022-031-032-NEZ014-140945-
Clay-Cherokee-Buena Vista-Woodbury-Ida-Dakota-
431 AM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and northeast Nebraska.

.DAY ONE...Today and Tonight

Temperatures will warm well into the 90s with heat index values
peaking between 100 and 108 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Tuesday night into Wednesday
morning, with a marginal risk for a strong storm or two across
portions of Northwestern Iowa into Wednesday morning.

Heat and humidity will return next weekend, as temperatures climb
back into the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012-013-020-MNZ071-072-080-081-089-090-097-098-NEZ013-
SDZ038>040-050-052>071-140945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-Clay-Union-
431 AM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, central South Dakota,
east central South Dakota, south central South Dakota, and
southeast South Dakota.

.DAY ONE...Today and Tonight

A few non-severe thunderstorms may linger into mid-morning.

Temperatures today will warm into the 90s with heat index values
peaking between 100 and 107 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Tuesday night into Wednesday
morning. Severe storms are not anticipated.

Heat and humidity will return next weekend, as temperatures climb
back into the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 13, 2:39 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     TSTM WND GST     2 WSW BROOKINGS         44.30N 96.82W
06/13/2022  M51 MPH          BROOKINGS          SD   ASOS

&&

MM
Local storm report, Jun 13, 2:43 AM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     NON-TSTM WND GST 9 E HITCHCOCK           44.63N 98.22W
06/13/2022  M51 MPH          BEADLE             SD   MESONET

&&

MM
Local storm report, Jun 13, 3:00 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 AM     NON-TSTM WND GST 4 NNW WOLSEY            44.46N 98.50W
06/13/2022  E53 MPH          BEADLE             SD   PUBLIC

&&

MM
Local storm report, Jun 13, 3:11 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     TSTM WND GST     1 NNW CHAMBERLAIN       43.82N 99.33W
06/13/2022  M60 MPH          BRULE              SD   MESONET

            PERSONAL WEATHER STATION.

&&

AK
Local storm report, Jun 13, 3:29 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     HAIL             1 SW SPIRIT LAKE        43.41N 95.13W
06/13/2022  M0.75 INCH       DICKINSON          IA   PUBLIC

&&

AK
Local storm report, Jun 13, 3:30 AM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     TSTM WND GST     PLANKINTON              43.71N 98.48W
06/13/2022  M65 MPH          AURORA             SD   MESONET

            PERSONAL WEATHER STATION.

&&

AK

The radar

The Sioux Falls radar (KFSD), 110 km away, was scanning. The volume nearest the first event began at 14:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cottonwood

When
June 13, 8:08 AM CST to 8:10 AM CST
Where
Cottonwood County, 8.31 mi S of Westbrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.930, -95.440

Thunderstorm Wind, Cottonwood

When
June 13, 8:15 AM CST to 8:17 AM CST
Where
Cottonwood County, 1.7 mi SE of Windom Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
43.900, -95.100

A thunderstorm wind gust of 66 mph was measured by Automated Weather Observing System site KMWM 2 miles north-northeast of Windom.

Hail, Cottonwood

When
June 13, 8:22 AM CST to 8:24 AM CST
Where
Cottonwood County, 3.29 mi WNW of Windom Muni Arpt
Measured
0.88 in hail
Crop damage
$23,000
Reported by
Trained Spotter
Coordinates
43.940, -95.180

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035599, 1035601, 1035600.